Alert archive / Indiana / Snow Squall Warnings in 2026
Snow Squall Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this snow squall warning at Jan 19, 2026, 7:54 AM EST for Elkhart County, LaGrange County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2026, 7:54 AM EST (12:54 UTC)
- Expired
- Jan 19, 2026, 8:47 AM EST
- In force
- 53 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Elkhart County, IN, LaGrange County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WWUS53 KIWX 191254
SQWIWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Northern Indiana
754 AM EST Mon Jan 19 2026
INC039-087-MIC027-149-191400-
/O.NEW.KIWX.SQ.W.0002.260119T1254Z-260119T1400Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
754 AM EST Mon Jan 19 2026
The National Weather Service in Northern Indiana has issued a
* Snow Squall Warning for...
Northeastern Elkhart County in north central Indiana...
Lagrange County in northeastern Indiana...
Southeastern Cass County in southwestern Michigan...
Southwestern St. Joseph County in southwestern Michigan...
* Until 900 AM EST.
* At 754 AM EST, a dangerous snow squall was located along a line
extending from near Edwardsburg to near Rome City, moving northeast
at 15 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
greater than 35 mph.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes Interstate 80 in Indiana between mile markers 91 and
120.
Locations impacted include...
Elkhart, Niles, Lagrange, Simonton Lake, Middlebury, Constantine,
Cassopolis, Bristol, White Pigeon, Edwardsburg, Topeka, Union, Penn,
Scott, Mottville, Wolcottville, Shipshewana, Vandalia, Honeyville,
and La Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4164 8520 4153 8521 4152 8555 4184 8623
4202 8596
TIME...MOT...LOC 1254Z 242DEG 12KT 4185 8612 4153 8535
SNOW SQUALL...RADAR INDICATED
$$
MARSILI2 follow-up statements
537
WWUS53 KIWX 191319
SQWIWX
Snow Squall Warning
National Weather Service Northern Indiana
819 AM EST Mon Jan 19 2026
INC039-087-MIC027-149-191400-
/O.CON.KIWX.SQ.W.0002.000000T0000Z-260119T1400Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
819 AM EST Mon Jan 19 2026
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 900 AM EST FOR
NORTHEASTERN ELKHART...LAGRANGE...EASTERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...
At 819 AM EST, a dangerous snow squall was located along a line
extending from Cassopolis to near Rome City, moving northeast at 20
mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts up
to 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes Interstate 80 in Indiana between mile markers 99 and
120.
Locations impacted include...
Lagrange, Middlebury, Constantine, Cassopolis, Bristol, White Pigeon,
Union, Penn, Scott, Mottville, Wolcottville, Shipshewana, Vandalia,
Brushy Prairie, Klinger Lake, Donnell Lake, Jones, Big Long Lake,
Diamond Lake, and Shavehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4164 8520 4153 8521 4152 8544 4189 8612
4202 8596
TIME...MOT...LOC 1319Z 234DEG 16KT 4190 8602 4155 8539
SNOW SQUALL...OBSERVED
$$
MARSILI205
WWUS53 KIWX 191347
SQWIWX
Snow Squall Warning
National Weather Service Northern Indiana
847 AM EST Mon Jan 19 2026
INC039-087-MIC027-149-191357-
/O.CAN.KIWX.SQ.W.0002.000000T0000Z-260119T1400Z/
Elkhart IN-Lagrange IN-Cass MI-St. Joseph MI-
847 AM EST Mon Jan 19 2026
...THE SNOW SQUALL WARNING FOR NORTHEASTERN ELKHART...LAGRANGE...
EASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES IS CANCELLED...
The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning has been cancelled. Areas of
blowing snow and snow-covered roads will continue to make travel
difficult.
&&
LAT...LON 4164 8520 4153 8521 4152 8544 4189 8612
4202 8596
TIME...MOT...LOC 1346Z 242DEG 12KT 4194 8591 4159 8528
$$
MARSILIWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this snow squall warning went out at Jan 19, 6:22 AM EST, 1 hour 32 minutes earlier. Its key messages:
- Lake effect snow continues today on into Tuesday. The heaviest falls this morning and continues to weaken through the period. Additional snow amounts total 2 to 4 inches across the advisory locations in MI, whereas less than 2 inches additional snow is forecast for the Indiana counties in the advisory.
- Dangerous wind chills around 15 below zero expected late today through early Tuesday.
- Another fast moving system will bring some light snow accumulations Tuesday night into early Wednesday, especially along and north of the Toll Road. Still, another system provides snow and lake effect snow for Wednesday night and Thursday.
- Temperatures moderate back into the lower 30s briefly Wednesday, but temperatures turn colder once again for latter portions of work week into next weekend.
Area forecast discussion, Jan 19, 6:22 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
622 AM EST Mon Jan 19 2026
.KEY MESSAGES...
- Lake effect snow continues today on into Tuesday. The heaviest
falls this morning and continues to weaken through the period.
Additional snow amounts total 2 to 4 inches across the
advisory locations in MI, whereas less than 2 inches
additional snow is forecast for the Indiana counties in the
advisory.
- Dangerous wind chills around 15 below zero expected late today
through early Tuesday.
- Another fast moving system will bring some light snow
accumulations Tuesday night into early Wednesday, especially
along and north of the Toll Road. Still, another system
provides snow and lake effect snow for Wednesday night and
Thursday.
- Temperatures moderate back into the lower 30s briefly
Wednesday, but temperatures turn colder once again for latter
portions of work week into next weekend.
&&
.DISCUSSION...
Issued at 308 AM EST Mon Jan 19 2026
Cold air advection was entering the area this morning behind the
arctic front and this sets up two hazards for Monday.
The first of which is the snow. Lake effect snow is underway across
the area as southwest winds veer more west northwesterly today.
Favorable trajectories, ample theta-e instability, and low level
moisture all make the atmosphere conducive to lake effect snow.
Initial lake induced inversion up between 7500 and 8500 ft fall
slowly during the day today indicating the intensity of lake effect
snow is expected to slowly slacken through the period, which is also
evident by the general tendency to lose low level moisture. Another
negative for this is that while we have good omega cross hairs with
the DGZ, the moisture is actually much higher in the atmosphere
meaning we're getting more plates than dendrites lowering the SLR a
little. Still, given the cold air, the dry snow and gusty winds,
initially gusting 30 to 35 mph that do relax a little to more like
25 to 30 mph by day's end, allow for hazardous driving due to
lowered visibility from blowing snow, but also from drifting snow,
especially on N-S roads. As a strong shortwave crosses Lake MI this
morning it looks to turn those trajectories more westerly and
increase snow rates until around 12 or 13z when the surface trough
pushes eastward away from the lake influence. Light lake effect snow
is expected to continue this afternoon into early Tuesday.
The other hazard is the very cold air. A cold weather advisory
has been issued for wind chills that dip down to -15F. It is a
delayed arrival from what one would normally expect, which is to
get the deepest cold in the early morning and then have
temperatures increase during the day diurnally. This time, we
actually the coldest wind chills mid morning before the winds
slowly relax, but the temperatures stay in the mid to upper
single digits and low teens through the day today. Given the 850
mb stay in the -20s Celsius today and tonight, we have the cold
weather advisory lasting into Tuesday morning. Temperatures are
securely into the mid to potentially lower single digits away
from the lake cloud blanket, but the winds are 10 to 20 mph
weaker Tuesday AM. High pressure passing by to our south Tuesday
morning allows WAA to begin to work into the area so, while
today's highs struggle to get out of the teens, low 20F degree
temperatures begin to poke into our southwest Tuesday afternoon.
Mid level ridging and the WAA's southwest trajectories spell an end
to the lake effect snow Tuesday afternoon. However, a clipper system
is hot on the waning precipitation's heels for Wednesday. A theta-e
plume and Gulf connection is notable in models with this system as
it passes by just to the north of the area meaning it will have to
be interrogated for some snow accumulations as it passes by. It will
also have a lake enhancement response on its back side although it
does appear that the NAM BEH Bufkit soundings indicate much weaker
lake induced instability and dry air in the lowest levels.
Better omega cross hairs with overlaid moisture occurs for a
brief period Wednesday night as another clipper moves through
the area, but there is also indications of riming on the flakes
with the omega center at or just below the DGZ. This system has
a higher dew point plume, but does appear to have a weaker
connection to the Gulf this time around, which would indicate
weaker accumulations than the Wednesday system. The clipper
system is out of the area by Thursday morning and there will be
a lake response on its back side.
It looks like still another clipper system arrives Thursday night,
but that looks much drier and not with much Gulf connection. There's
also a lake response behind it again.
The cold that follows this clipper system for Friday morning is
quite deep with the -25C contour passing through the area and the
negative 30C contour in play. Further evidence to the strong
cold air is the anomalous 1050 mb high pressure system that
passes through the area Saturday/Saturday night.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 622 AM EST Mon Jan 19 2026
Arctic front has just cleared KFWA and expect improving
conditions through the rest of the morning, though blowing snow
may lead to visibilities around 1SM at KSBN through the late
morning. Steady dry air advection will result in slowly climbing
ceiling heights through the day. Winds also relax late in the
day which should limit any vis reduction at KSBN. Some lake
effect snow showers may still clip KSBN tonight but confidence
is too low to include in the TAF at this time.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
for INZ005-103-104-204.
Cold Weather Advisory until 9 AM EST /8 AM CST/ Tuesday for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
116-203-204-216.
OH...Cold Weather Advisory from 1 PM this afternoon to 9 AM EST
Tuesday for OHZ001-002-004-005-015-016-024-025.
MI...Winter Weather Advisory until 1 AM EST Tuesday for MIZ078-079-
177-277.
Cold Weather Advisory from 1 PM this afternoon to 9 AM EST
Tuesday for MIZ080-081.
MARINE...Gale Warning until 4 PM EST this afternoon for LMZ043-046.
Heavy Freezing Spray Warning until 7 AM EST Tuesday for LMZ043-
046.
&&
DISCUSSION...Roller
AVIATION...AGDHazardous weather outlook, Jan 19, 4:29 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 429 AM EST Mon Jan 19 2026 INZ006>009-012>015-017-018-020-022>027-032>034-116-203-216-200930- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Northern Kosciusko-Southern La Porte- Southern Kosciusko- 429 AM EST Mon Jan 19 2026 /329 AM CST Mon Jan 19 2026/ ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST /8 AM CST/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Cold Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Cold Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ080-081-OHZ001-002-004-005-015-016-024-025-200930- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 429 AM EST Mon Jan 19 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 AM EST TUESDAY... This Hazardous Weather Outlook is for southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Cold Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Cold Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ078-079-177-277-200930- Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien- 429 AM EST Mon Jan 19 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another system is expected to bring an additional 1 to 3 inches of snow to this area later Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005-103-104-204-200930- Elkhart-Northern La Porte-Eastern St. Joseph IN- Western St. Joseph IN- 429 AM EST Mon Jan 19 2026 /329 AM CST Mon Jan 19 2026/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING... ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST /8 AM CST/ TUESDAY... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Cold Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Cold Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-200930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 429 AM EST Mon Jan 19 2026 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Heavy Freezing Spray Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heavy Freezing Spray Warning.
In the hours before
Special weather statement, Jan 19, 2:20 AM EST, 5 hours 34 minutes before
Special Weather Statement National Weather Service Northern Indiana 220 AM EST Mon Jan 19 2026 INZ005-012>015-020-022>024-103-104-116-203-204-216-190930- Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami- Wabash-Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko- Including the cities of Elkhart, Goshen, Nappanee, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, and Mentone 220 AM EST Mon Jan 19 2026 /120 AM CST Mon Jan 19 2026/ ...Heavy Snow Showers Along An Arctic Cold Front... A strong, Arctic cold front will move across northern Indiana early this morning. Heavy snow showers will accompany this front reducing visibility under one half mile and producing a quick half inch to locally one inch of additional snow accumulation. Westerly winds will gust as high as 40 mph producing blowing and drifting snow.
Special weather statement, Jan 19, 4:26 AM EST, 3 hours 28 minutes before
Special Weather Statement National Weather Service Northern Indiana 426 AM EST Mon Jan 19 2026 INZ006>009-017-018-025>027-032>034-MIZ080-081-OHZ001-002-004-005- 015-016-024-025-191230- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells- Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 426 AM EST Mon Jan 19 2026 ...Heavy Snow Showers Along An Arctic Cold Front... A strong, Arctic cold front will continue across northern Indiana and into northwest Ohio early this morning. Heavy snow showers will accompany this front reducing visibility under one half mile and producing a quick half inch of additional snow accumulation. Westerly winds will gust as high as 35 mph producing blowing and drifting snow. Drivers are urged to use caution and be prepared for rapidly changing visibilities. This front will exit the area by 8 AM.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 8:34 AM EST | Snow Squall Warning | IWX | DeKalb, LaGrange, Steuben | 56 min |
| Jan 19, 4:03 PM EST | Small Craft Advisory | IWX | 24 hr |
Nearby
Snow Squall Warnings in Indiana, 2026Snow Squall Warnings in Michigan, 2026Every snow squall warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.